Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Jackson, KY

July 30, 2020Elliott County, Johnson County, Morgan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 30, 2020, 10:35 PM EDT for Elliott County, Johnson County, Morgan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 10:35 PM EDT (02:35 UTC)
Expired
Jul 31, 2020, 2:30 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Elliott County, KY, Johnson County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS53 KJKL 310235
FFWJKL
KYC063-115-175-310630-
/O.NEW.KJKL.FF.W.0025.200731T0235Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1035 PM EDT Thu Jul 30 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Morgan County in southeastern Kentucky...
  Northwestern Johnson County in northeastern Kentucky...
  Southern Elliott County in east central Kentucky...

* Until 230 AM EDT.

* At 1035 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lenox, Elamton, Moon, Isonville, Elkfork, Steele, Flatgap, Jeptha,
  Keaton, Barnrock, Crockett and Wrigley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3809 8293 3805 8295 3803 8300 3798 8302
      3796 8299 3800 8296 3800 8293 3796 8282
      3793 8277 3792 8276 3793 8321 3804 8330

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

KAS
2 follow-up statements
797 
WGUS73 KJKL 310402
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1202 AM EDT Fri Jul 31 2020

KYC063-115-175-310630-
/O.CON.KJKL.FF.W.0025.000000T0000Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Elliott KY-
1202 AM EDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
NORTHEASTERN MORGAN...NORTHWESTERN JOHNSON AND SOUTHERN ELLIOTT
COUNTIES...

At 1201 AM EDT, Doppler radar indicated heavy rain falling across the
warned area.  Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lenox, Elamton, Moon, Isonville, Elkfork, Steele, Flatgap, Jeptha,
Keaton, Barnrock, Crockett and Wrigley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3809 8293 3805 8295 3803 8300 3798 8302
      3796 8299 3800 8296 3800 8293 3796 8282
      3793 8277 3792 8276 3793 8321 3804 8330

FLASH FLOOD...RADAR INDICATED

$$

KAS
625 
WGUS73 KJKL 310623
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
223 AM EDT Fri Jul 31 2020

KYC063-115-175-310633-
/O.EXP.KJKL.FF.W.0025.000000T0000Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Elliott KY-
223 AM EDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MORGAN...NORTHWESTERN
JOHNSON AND SOUTHERN ELLIOTT COUNTIES WILL EXPIRE AT 230 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3809 8293 3805 8295 3803 8300 3798 8302
      3796 8299 3800 8296 3800 8293 3796 8282
      3793 8277 3792 8276 3793 8321 3804 8330

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:13 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 8:13 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
813 PM EDT Thu Jul 30 2020

.UPDATE...
Issued at 813 PM EDT THU JUL 30 2020

More widespread convection has moved off to the east, with the
more sustained activity aligning near the stationary frontal
boundary, which appears to have nudged just south of the Ohio
River. Over the next several hours, convection looks to take aim
at the I-64 corridor. So far, rainfall rates have not been
excessive due to the progressive nature of the cells; however,
there is good training potential, and additional problems will
occur if the heavier rainfall rates can become more concentrated
over a particular axis. Further south, convection has been
widely scattered at best; however, the combination of additional
short wave energy, as well as ample 850-925 mb moisture transport
should allow for at at least scattered to numerous convection
through the night. Have adjusted PoPs accordingly, maintaining the
highest chances near I-64, with lesser chances seen across the
Cumberland Valley. Updates have been sent.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 454 PM EDT THU JUL 30 2020

The afternoon surface analysis is showing a quasi-stationary
boundary remains north along the Ohio River, with a surface low
pushing into southern Illinois. This has been an anchor for the
most persistent showers and thunderstorms today and will continue
to be the primary anchor. Outside this we have ample moisture with
PWATs climbing into the 2 plus inch range and earlier convection
has induced plenty of boundaries to keep showers and thunderstorms
going this afternoon. This has lead to some isolated high water
issues, with the potential of more issues through the evening.
The main concern in the airmass is the potential for training
storms and storms tracking over the same areas multiple times.

Tonight the main area of concern for continued rainfall will be up
in the Bluegrass closer to the front and have placed greater PoPs
in this region. However, this is all expected to relent through
the late evening and overnight, as low level jet decreases, mid
level wave and surface low push east. Given the cloud cover and
rainfall would expect the lows would be relatively uniform. The
boundary will linger near by through the remainder of the period
and interact with upper level waves. This will keep a good shot of
showers and thunderstorm in the forecast for Friday, but more
focused on the Cumberland Valley. While we could see some heavier
rainfall, the PWATs do decrease below 2 inches in most cases and
therefore think the flooding issues should be more isolated.
However, WPC does maintain a slight risk at this time. The chances
for more substantial convection will ultimately depend on much
instability can be built under mostly cloudy skies.

.LONG TERM...(Saturday through Thursday)
Issued at 310 PM EDT THU JUL 30 2020

In general, the extended forecast looks to be active, but some
uncertainty does exist in regards to the timing and evolution of
some weather systems that may influence our weather. The primary
players in our weather for this weekend and next week will be a
large trough of low pressure aloft that will be situated over the
eastern half of the CONUS. A couple of surface based low pressure
systems, and their attendant frontal boundaries, will also move
across our part of the country, and will have some influence on
our weather as well. The wild card in this scenario is going be
tropical cyclone Isaias. The models have Isaias exerting its
influence on our land based weather systems, and could end up
keeping these inland systems from making as much eastward progress
as they normally might have. Based on this, decided to go with a
slightly modified version of the latest NBM data, incorporating
Isaias and its influence into the forecast equation, while not
completing discounting the NBM solution. At this time, we are
forecasting a very good chance of rain across the area for
Saturday, as an area of low pressure moves across the Ohio Valley
and upper Tennessee Valley regions. After that, precip chances
were modeled very closely to the NBM solution, with slight
adjustments here and there. The overall pattern suggests daily
chances of rain, mainly in the afternoon and early evening hours,
through next Wednesday, with quieter periods each night.

As far as temperatures go, we anticipate below normal highs and
lows across area, due to persistent, extensive cloud cover and
periods of rain. Daytime highs should generally be in the lower
80s, with nightly lows mainly in the 60s. Winds should be light
and generally out of the south or southwest most of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 813 PM EDT THU JUL 30 2020

A nearly stationary frontal boundary will nudge south towards the
I-64 corridor into Friday. More sustained convection looks to
occur near KSYM through 06z tonight, where MVFR/IFR conditions
will be maintained through the majority of the period. Further
south, convection will be more scattered in nature, so have
maintained VCTS at the rest of the TAF sites, with generally VFR
conditions prevailing in between bouts of scattered showers and
thunderstorms. Between 06 and 12z, convection will become less
widespread, with IFR stratus building in from northwest to
southeast. The IFR stratus will gradually lift and scatter our by
late Friday morning, with additional convection threatening into
the afternoon. Winds will average less than 10 kts through the
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KYZ044-050>052-
058>060-068-069-104-106>115-118>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...DJ
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 3:52 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
352 PM EDT Thu Jul 30 2020

KYZ044-050>052-058>060-068-069-104-106>115-118>120-312300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Knott-Owsley-Perry-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
352 PM EDT Thu Jul 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon Into Tonight.

Thunderstorms are expected this afternoon and tonight. Heavy rain
and frequent cloud to ground lightning will be the main threats
this afternoon and evening. Flash flooding will be possible
depending on how individual storm cells track later today into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Friday through Wednesday
and will be most widespread during the afternoon and evening
hours.

Periods of heavy rainfall can be expected to continue on Friday
likely resulting in between 1 and 2 inches of event total
rainfall for a good portion of the area. Localized amounts in
excess of 3 inches are also possible in places that see the most
persistent showers and thunderstorms through the end of this week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of excessive rainfall
or flooding through Friday.

KYZ079-080-083>088-116-117-312300-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Clay-
Leslie-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Manchester, and Hyden
352 PM EDT Thu Jul 30 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon Into Tonight.

Thunderstorms are expected this afternoon and tonight. Heavy rain
and frequent cloud to ground lightning will be the main threats
this afternoon and evening. Isolated flash flooding will be possible
depending on how individual storm cells track later today into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Friday through Wednesday
and will be most widespread during the afternoon and evening
hours.

Periods of heavy rainfall can be expected to continue on Friday
likely resulting in between 1 and 2 inches of event total
rainfall for a good portion of the area. Localized amounts in
excess of 3 inches are also possible in places that see the most
persistent showers and thunderstorms through the end of this week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of excessive rainfall
or flooding through Friday.

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:36 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jul 30, 10:05 PM EDTFlash Flood WarningJKLMenifee, Montgomery, Morgan3 hr
Jul 30, 11:11 PM EDTSpecial Weather StatementJKLKnox34 min
Jul 30, 11:37 PM EDTSpecial Weather StatementJKLLeslie23 min
Jul 30, 11:46 PM EDTSpecial Weather StatementJKLLeslie29 min
Jul 31, 12:15 AM EDTSpecial Weather StatementJKLHarlan30 min
Jul 31, 4:14 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jul 31, 4:46 PM EDTSpecial Weather StatementJKLMcCreary44 min
Jul 31, 5:02 PM EDTSpecial Weather StatementJKLKnox28 min
Jul 31, 5:30 PM EDTAreal Flood AdvisoryJKLBell113 min
Jul 31, 5:39 PM EDTSpecial Weather StatementJKLBell36 min
Jul 31, 5:55 PM EDTSpecial Weather StatementJKLBell35 min
Jul 31, 6:11 PM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Whitley70 min
Jul 31, 7:04 PM EDTSpecial Weather StatementJKLHarlan, Letcher56 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.